Alert archive / Arizona / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 9, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 1, 2020, 4:49 PM MST for Gila County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2020, 4:49 PM MST (23:49 UTC)
- Expired
- Aug 1, 2020, 5:30 PM MST
- In force
- 41 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Gila County, AZ
The radar
The Phoenix radar (KIWA), 109 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 149 J/kg
- Mixed-layer CIN
- -403 J/kg
- Mixed-layer LCL
- 2821 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted.
461
WUUS55 KPSR 012349
SVRPSR
AZC007-020030-
/O.NEW.KPSR.SV.W.0009.200801T2349Z-200802T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
449 PM MST Sat Aug 1 2020
The National Weather Service in Phoenix has issued a
* Severe Thunderstorm Warning for...
Gila County in east central Arizona...
* Until 530 PM MST.
* At 448 PM MST, a severe thunderstorm was located near San Carlos,
or 14 miles east of Globe, moving south at 15 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
San Carlos and Cutter.
* This includes AZ Route 70 between mile markers 258 and 271.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3319 11044 3320 11046 3318 11047 3319 11050
3314 11059 3315 11064 3336 11068 3342 11047
3335 11044 3329 11046 3320 11040
TIME...MOT...LOC 2348Z 341DEG 11KT 3333 11055
HAIL...0.88IN
WIND...60MPH
$$
SDB2 follow-up statements
224
WWUS55 KPSR 020010
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
510 PM MST Sat Aug 1 2020
AZC007-020030-
/O.CON.KPSR.SV.W.0009.000000T0000Z-200802T0030Z/
Gila AZ-
510 PM MST Sat Aug 1 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MST
FOR GILA COUNTY...
At 510 PM MST, a severe thunderstorm was located 7 miles southeast of
Cutter, or 15 miles southeast of Globe, moving south at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Cutter and Peridot.
This includes AZ Route 70 between mile markers 258 and 271.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3319 11044 3320 11046 3318 11047 3319 11050
3314 11059 3315 11064 3336 11068 3336 11063
3331 11045 3329 11046 3320 11040
TIME...MOT...LOC 0010Z 000DEG 11KT 3326 11057
HAIL...0.75IN
WIND...60MPH
$$
SDB879
WWUS55 KPSR 020021
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
521 PM MST Sat Aug 1 2020
AZC007-020031-
/O.EXP.KPSR.SV.W.0009.000000T0000Z-200802T0030Z/
Gila AZ-
521 PM MST Sat Aug 1 2020
...THE SEVERE THUNDERSTORM WARNING FOR GILA COUNTY WILL EXPIRE AT 530
PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3319 11044 3320 11046 3318 11047 3319 11050
3314 11059 3315 11064 3336 11068 3336 11063
3331 11045 3329 11046 3320 11040
TIME...MOT...LOC 0021Z 341DEG 11KT 3324 11056
$$
SDBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 4:21 PM MST, 28 minutes earlier.
Area forecast discussion, Aug 1, 4:21 PM MST, 28 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
421 PM MST Sat Aug 1 2020
.UPDATE...Update Aviation Discussion.
&&
.SYNOPSIS...
Strong high pressure aloft will persist over the desert southwest
the into next week. As a result, very hot temperatures can be
expected area wide today and into early next week. Thunderstorm
chances will remain minimal through early next week with any isolated
activity remaining over the higher terrain of southern Gila County. A
modest return of moisture during the latter part of the week will
bring a limited but noticeable return of storm chances.
&&
.DISCUSSION...
Latest streamline analysis depicts a well-defined anticyclone
sprawled across the Desert Southwest. The mid-level center is
positioned near Yuma, which is resulting a northerly flow across
south-central Arizona, while at 850 mb the flow is southwesterly
around an anticyclonic cell across Sonora. Meanwhile, latest
observations indicate that conditions are considerably cooler and
more moist than this time yesterday, owing to a moderately strong
Gulf surge that developed overnight. Widespread dewpoints in the 60s
and even lower 70s are still prevalent this afternoon, which has
inhibited heating.
With the widespread moisture in place, MLCAPEs are quite high,
but this is offset by low-level convective inhibition. ACARS obs
depict an onion-type sounding, which is generally not favorable for
thunderstorm activity. Latest CAMs have been consistent, depicting
isolated thunderstorms around the periphery of the anticyclone,
which points to portions of southern Gila County. With downdraft
CAPE exceeding 1500 J/kg, 12z HREF suggests the potential for storms
capable of producing severe winds.
Storms generally remain unlikely across the lower deserts, including
the Phoenix area, despite the favorable convective parameters.
Conditions appear to be a bit too dry between 850 mb and 500 mb
within the subsidence of the anti-cyclone. Lack of a lifting
mechanism will also inhibit storms across the lower deserts, however
there is a non-zero chance that an isolated cell could develop in
the foothills along a southwestward-propagating outflow boundary.
&&
.PREVIOUS DISCUSSION...
Temperatures remain above normal as we start off the new week.
HeatRisk keeps high to very high heat risk across parts of the lower
deserts Sunday and Monday. The Excessive Heat Warning will continue
beyond today for the Phoenix, Yuma, and El Centro areas, going
through 8 PM local time Monday. The upper-level ridge shifts
eastward into New Mexico by mid next week with temperatures across
the region further dropping. As the ridge shifts eastward, southerly
flow will promote better moisture advection into the state, which in
return will help to promote better storm chances. EPS guidance
continues to indicate potential for convection getting into the
lower deserts around Wednesday, but there is still plenty of time to
work out the details around this.
&&
.AVIATION...Updated at 1825Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Mostly sunny skies will continue through the overnight hours.
Thunderstorms are anticipated along the high terrain to the
northeast, east, and southeast of the terminals, but this should
stay well clear of the Phoenix area. There is also the outside
chance of an outflow boundary moving into the area, but as this is
low confidence the TAF does not include this at the time.
Otherwise, breezy westerly winds will weaken but continue well
into the night. Easterly diurnal winds will probably develop very
late, but will remain quite weak. Westerly winds return again by
Sunday late morning.
Southeast California/Southwest Arizona including KIPL and KBLH:
Mostly clear skies will continue, but increasing cirrus clouds
will be possible south of KIPL due to convection in the area. No
rain or thunder is anticipated near the terminal sites. Otherwise,
at KIPL winds should remain out of the south to southeast for
much of the next 24 hours with speeds below 15 kts. At KBLH wind
will generally be southerly with a few gusts over 20 kts this
afternoon and then remaining 5-10 kts on Sunday.
&&
.FIRE WEATHER...
Tuesday through Saturday:
High pressure will continue across Arizona, resulting in
relatively dry conditions and above normal temperatures. Wetting
rains are generally not anticipated Tuesday, but the threat of
isolated/scattered storms will return to the higher terrain
Wednesday. Min RHs will generally fall into the teens each
afternoon with single digit values over portions of the lower
western deserts. Overnight max RH should range around 25-45
percent with locally higher values possible across southern Gila
County. Meanwhile, winds will be mostly light and diurnal each day
along with afternoon breezes.
&&
.CLIMATE...
Record High Temperatures
Date Phoenix Yuma El Centro
---- ------- ---- ---------
8/1 116 in 1972 117 in 1993 118 in 1993
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST Monday for AZZ532-537-
540>544-546-548>551.
Excessive Heat Warning until 8 PM MST this evening for AZZ530-
531-533>536-538-539-545-547-552>556-559>563.
Heat Advisory until 8 PM MST this evening for AZZ557-558.
CA...Excessive Heat Warning until 8 PM PDT Monday for CAZ565-567.
Excessive Heat Warning until 8 PM PDT this evening for
CAZ560>564-566-568>570.
&&
DISCUSSION...Hirsch
PREVIOUS DISCUSSION...Smith
AVIATION...Hodges
FIRE WEATHER...Hirsch/Sawtelle/Smith
CLIMATE...MOIn the hours before
Special weather statement, Aug 1, 3:45 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
345 PM MST Sat Aug 1 2020
AZZ560-563-012330-
Southeast Gila County AZ-San Carlos AZ-
345 PM MST Sat Aug 1 2020
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 430 PM MST...
At 344 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles northeast of San Carlos, or 26 miles east of Globe, moving
southeast at 10 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of Gila County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3344 11024 3344 11032 3340 11035 3340 11041
3339 11042 3339 11044 3336 11045 3341 11049
3352 11024 3346 11018
TIME...MOT...LOC 2244Z 323DEG 9KT 3340 11033
SDBSpecial weather statement, Aug 1, 4:14 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
414 PM MST Sat Aug 1 2020
AZZ558-560-563-020000-
Southeast Gila County AZ-San Carlos AZ-
Pinal/Superstition Mountains AZ-
414 PM MST Sat Aug 1 2020
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 500 PM MST...
At 413 PM MST, Doppler radar was tracking a strong thunderstorm near
San Carlos, or 13 miles east of Globe, moving southeast at 20 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
San Carlos, Cutter and Peridot.
This includes AZ Route 70 between mile markers 259 and 271.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3317 11059 3346 11070 3353 11054 3339 11043
3330 11045 3323 11043
TIME...MOT...LOC 2313Z 336DEG 16KT 3339 11056
SDBThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 3:45 PM MST | Special Weather Statement | PSR | 45 min | |
| Aug 1, 4:05 PM MST | Severe Thunderstorm Warning | PSR | Gila | 40 min |
| Aug 1, 4:14 PM MST | Special Weather Statement | PSR | Gila | 46 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.